Get E-Book on COVID-19

Q. I am taking medicines for rheumatoid arthritis, but recently it is flaring up. Why?

Answered by
Dr. Naval Mendiratta
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 26, 2019

Hello doctor,

I am 26 years old and diagnosed with rheumatoid arthritis when I was 23. Since then I have been on 15 mg of Methotrexate and Hydroxychloroquine. Since I have been on medication, I hardly have no symptoms, but recently arthritis seems to be flaring up for three weeks now. I have pain in my feet again, some stiffness and tiredness. Does this mean the Methotrexate is no longer working? My ankle also clicks every time I walk. I am worried about my joint damage? I did my blood test, liver and kidney function tests. All tests are normal. Please advise.

Dr. Naval Mendiratta

Rheumatology
#

Hello,

Welcome to icliniq.com.

Well, it is a possibility that Methotrexate dose is not sufficient enough to stop the disease. 15 mg is the dose we use for starting and we normally go higher up. In my experience, 15 mg normally proves inefficient in the long run. But since your disease is flaring, and as you said liver functions are good, you need to increase the dose to 20 mg or 25 mg. Secondly, for the flare you are having, you can take a short course of steroids, Prednisolone 10 mg to be tapered over three weeks and stop. That will help to stop the disease.


Was this answer helpful?

 | 

Related Questions:
Should SLE medicines be stopped when trying for pregnancy?
Kindly comment on my psoriasis prescription.
I am taking medicines for rheumatoid arthritis, but recently it is flaring up. Why?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What is the treatment for rheumatoid arthritis?

Query: Hello doctor, I am diagnosed with rheumatoid arthritis. I have swelling on ankles, elbows and some fingers along with deformity in right wrist. Currently, I am taking ayurvedic medication. I need consultation.  Read Full »

Are high sugar and raised liver enzymes side effects of Protonix?

Query: Hi doctor, I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs...  Read Full »

Can x-ray differentiate rheumatoid arthritis and osteoarthritis?

Query: Hi doctor, I have been having joint pain in my left foot on the first joint of big toe for two weeks. It came on upon waking. The pain was inconvenient, but bearable for the first 36 hours. Then, it was extremely painful on the second day ( a worse pain I have ever had). Then, it has got slightly be...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.